Medical Services Patients & Visitors Health Information For Medical Professionals Quality About Us
Text Size:  -   +  |  Print Page  |  Email Page

Drug-induced lupus erythematosus

Definition

Drug-induced lupus erythematosus is an autoimmune disorder that is brought on by a reaction to a medicine.

Alternative Names

Lupus - drug induced

Causes

Drug-induced lupus erythematosus is similar to systemic lupus erythematosus (SLE). It is an autoimmune disorder. This means your body attacks healthy tissue by mistake. It is caused by an overreaction to a medicine.

The most common medicines known to cause drug-induced lupus erythematosus are:

  • Isoniazid
  • Hydralazine
  • Procainamide

Other less common drugs may also cause the condition. These may include:

  • Anti-seizure medications
  • Capoten
  • Chlorpromazine
  • Tumor-necrosis factor (TNF) alpha inhibitors (such as etanercept, infliximab and adalimumab)
  • Methyldopa
  • Minocycline
  • Penicillamine
  • Quinidine
  • Sulfasalazine

Symptoms tend to occur after taking the drug for at least 3 to 6 months.

Symptoms

Symptoms may include:

Exams and Tests

The health care provider will do a physical exam and listen to your chest with a stethoscope. The provider may hear a sound called a heart friction rub or pleural friction rub.

A skin exam shows a rash.

Joints may be swollen and tender.

Tests that may be done include:

A chest x-ray may show signs of pleuritis or pericarditis (inflammation around the lining of the lung or heart). An ECG may show that the heart is affected.

Treatment

Most of the time, symptoms go away within several days to weeks after stopping the medicine that caused the condition.

Treatment may include:

  • Nonsteroidal anti-inflammatory drugs (NSAIDs) to treat arthritis and pleurisy
  • Corticosteroid creams to treat skin rashes
  • Antimalarial drugs (hydroxychloroquine) to treat skin and arthritis symptoms

If the condition is affecting your heart, kidney, or nervous system, you may be prescribed high doses of corticosteroids (prednisone, methylprednisolone) and immune system suppressants (azathioprine or cyclophosphamide). This is rare.

When the disease is active, you should wear protective clothing and sunglasses to guard against too much sun.

Outlook (Prognosis)

Most of the time, drug-induced lupus erythematosus is not as severe as SLE. The symptoms often go away within a few days to weeks after stopping the medicine you were taking. Rarely, kidney inflammation (nephritis) can develop with drug-induced lupus caused by TNF inhibitors. Nephritis may require treatment with prednisone and immunosuppressive medicines.

Avoid taking the drug that caused the reaction in future. Symptoms are likely to return if you do so. Get regular eye exams to detect any complications early.

Possible Complications

Complications may include:

When to Contact a Medical Professional

Call your health care provider if:

  • You develop new symptoms when taking any of the medicines listed above.
  • Your symptoms do not get better after you stop taking the medicine that caused the condition.

Prevention

Watch for signs of a reaction if you are taking any of the drugs that can cause this problem.

References

Callen JP. Drug-induced subacute cutaneous lupus erythematosus. Lupus. 2010; 19:1107-11. PMID: 20693204 www.ncbi.nlm.nih.gov/pubmed/20693204.

Patel DR, Richardson BC. Drug-induced lupus. In: Hochberg MC, Stillman AJ, Smolen JS, Weinblatt, ME, and Weisman MH, eds. Rheumatolgy. 6th ed. Philadelphia, PA: Elsevier Mosby; 2015:chap 132.

Wright B, Bharadwaj S, Abelson A. Systemic lupus erythematosus. In: Carey WD, ed. Cleveland Clinic: Current Clinical Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2010:chap 13.


Review Date: 4/28/2015
Reviewed By: Gordon A. Starkebaum, MD, Professor of Medicine, Division of Rheumatology, University of Washington School of Medicine, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com